Louisiana, 2018

Flood in Louisiana, March 7 to 31, 2018

March 7 to 31, 2018 · NWS SHV · 1 event in 1 county or zone

Widespread heavy rainfall fell across the Ouachita River Basin of Southcentral Arkansas and North Louisiana throughout February, contributing to significant rises along the Ouachita River. These excessive rainfall totals resulted in major flooding along the Ouachita River in Monroe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Widespread heavy rainfall fell across the Ouachita River Basin of Southcentral Arkansas and North Louisiana throughout February, contributing to significant rises along the Ouachita River. These excessive rainfall totals resulted in major flooding along the Ouachita River in Monroe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 7, 11:31 AM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Mar 7, 11:31 AM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1131 AM CST Wed Mar 7 2018

.AVIATION...

Surface high pressure will build into the sites this period with a
few passing VFR clouds. West to north winds early will either become
light and variable or turn southeasterly.

JAB

&&

.PREV DISCUSSION... /issued Issued by National Weather Service MEMPHIS TN/

DISCUSSION...
Forecast still looks good. Clear skies and winds still from
northwest. The winds are starting to weaken a little.

TLSJr

&&

.PREV DISCUSSION... /issued 432 AM CST Wed Mar 7 2018/

DISCUSSION...
A reinforcing cold shot in the form of a secondary Canadian front
has ushered in a much drier air mass this morning with dew points
in the teens and 20s early this morning. Meanwhile, temperatures
have been held up quite a bit overnight due to the persistent NW
wind that continues keep the low levels stirred up and not allow
for as much of a temperature drop. Breezy NW winds will prevail
once again today but not quite as strong as what was observed on
Tuesday. Daytime temperatures will also be noticeably cooler this
afternoon with highs only in the 50s for much of the area with a
few lower 60s across deep east Texas and Toledo Bend country. Sfc
high pressure will build overhead later tonight and promote better
radiational cooling so expect low temperatures to run at least a
few degrees colder on Thursday morning compared to this morning.
This means our far northern zones will be at or below freezing for
a few hours around daybreak while the remainder of the area should
hover in the mid 30s.

A gradual warming trend will begin to take shape later on Thursday
as southerly winds gradually return late in the day and overnight
as high pressure shifts east along the Gulf coast. By Friday, much
of the area will be back in the lower 70s for high temperatures as
southerly flow continues to increase. This will allow for a quick
return of Gulf moisture and showers increasing Friday night ahead
of our next cold front and upper level short wave emerging from
the Rockies. Showers and thunderstorms will increase on Saturday
with the approaching front with the strongest upper level energy
remaining just north of our CWA so will continue to downplay the
severe potential with this system for the moment. Convection will
gradually begin to diminish from NW to SE Saturday night through
Sunday with frontal passage. Another short wave will quickly drop
south from Canada into the mid-section of the country late Sunday
into Monday, but model solutions differ on the track and moisture
availability associated with it. For now, have held POPs out of
the forecast the remainder of the extended. Temperatures behind
the front will run slightly below to start the new work week with
a gradual warming trend through the middle of next week.

/19/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  59  36  65  42 /   0   0   0   0
MLU  57  35  63  39 /   0   0   0   0
DEQ  54  29  63  37 /   0   0   0   0
TXK  55  34  62  41 /   0   0   0   0
ELD  57  33  62  38 /   0   0   0   0
TYR  58  37  66  45 /   0   0   0   0
GGG  58  36  66  43 /   0   0   0   0
LFK  62  37  68  43 /   0   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

99/99/99
Hazardous weather outlook, Mar 7, 4:43 AM CST, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
443 AM CST Wed Mar 7 2018

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-081045-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
443 AM CST Wed Mar 7 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Thunderstorms will return this weekend with a cold front shifting
into the region on Saturday through Saturday night. Despite the
potential for a few strong storms, no widespread severe weather
threat is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators and storm spotters will not be needed through tonight.

19

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Ouachita

When
March 7, 1:00 PM CST to March 31, 11:59 PM CST
Where
Ouachita County, 0.41 mi NNW of Highland Park to 1.02 mi WSW of Highland Park
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
32.555, -92.123

Widespread heavy rainfall of ten to in excess of twelve inches fell across the Ouachita River Basin of Southcentral Arkansas and North Louisiana throughout February, contributing to significant rises along the Ouachita River throughout March. These excessive rainfall totals resulted in major flooding that developed along the Ouachita River in Monroe, with the river cresting at 47.40 feet at 6 pm on March 16th. This was the second time since late March 2016 that the Ouachita River at Monroe crested in major flood (45 feet), with the river remaining in major flood through the end of March. As a result, the water flooded the bottom of the Desiard Street (Endom) bridge, with major flooding occurring between the levees in Monroe. In addition, portions of the Forsythe Park Recreation Area (including the Forsythe Park Boat Launch) in Monroe was flooded, while water encroached on several buildings along Riverfront Street in West Monroe.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2018Every state in 2018This day in weather historyWarnings in Louisiana, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744572.